Nebraska, 2009

Damaging Winds in Nebraska, July 24, 2009

July 24, 2009 · NWS LBF · 3 events in 2 counties and zones

Thunderstorms over the Nebraska Panhandle during the afternoon hours moved southeast and produced some strong wind gusts as they collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms over the Nebraska Panhandle during the afternoon hours moved southeast and produced some strong wind gusts as they collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 24, 1:07 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 24, 1:07 PM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT FRI JUL 24 2009

.DISCUSSION...

FRONT MAKING ITS WAY THROUGH THE FORECAST AREA THIS AFTERNOON.
DEWPOINTS IN THE UPPER 60S POOLING ALONG THE FRONT. BEHIND THE
DRYLING IN THE NEBRASKA PANHANDLE...TEMPS ARE IN THE MID 90S WITH
DEWPOINTS IN THE 30S AND 40S...ESPECIALLY THE SOUTHERN PANHANDLE.
SFC VORTICITY ALONG THE FRONT AND CU STARTING TO DEVELOP IN THE
SOUTHERN PANHANDLE IS AN INDICATOR OF POSSIBLE LANDSPOUT TORNADO
DEVELOPMENT. IF 0-3KM CAPE INCREASES...MAY NEED TO ISSUE AN PNS
FOR SOUTHWEST NEBRASKA AND WATCH IT CLOSELY.

TONIGHT AND SATURDAY...EXPECT STORMS TO DEVELOP AGAIN THIS AFTERNOON AND
EVENING AS MUCAPE VALUES FROM 2-4K COMBINE WITH 25-35KT EFFECTIVE
SHEAR TO PROVIDE SUPPORT FOR ISOLATED STORMS. ENOUGH WIND SHEAR
ALONG THE FRONT TO HAVE AN ISOLATED TORNADO THREAT. ONCE THE
STORMS DEVELOP...STORM MOTION WILL BE TO THE SOUTH. AFTER
06Z...700MB FRONTOGENESIS AND WEAK CAPE SETS UP FROM NORTHWEST TO
SOUTHEAST ACROSS THE FA BRINGING ISOLATED THUNDERSTORMS DURING THE
LATE NIGHT/EARLY MORNING HOURS. CAPE DIMINISHES BY 12Z AS THE
SURFACE HIGH PUSHES IN SO DO NOT CONTINUE THE STORMS INTO SATURDAY
MORNING.

SUNDAY...SFC LOW PRESSURE DEVELOPS ACROSS THE HIGH PLAINS SUN PM
WITH SOUTHEAST WINDS TRANSPORTING MOISTURE BACK INTO THE AREA.
NORTHWEST FLOW IN THE UPPER LEVELS BRINGNING PLENTY OF
DISTURBANCES TO PROVIDE LIFT FOR SCATTERES THUNDERSTORMS ONCE
AGAIN.

MONDAY THROUGH FRIDAY...TEMPERATURES START TO COOL AT THE INTENSE
UPPER LOW OVER THE GREAT LAKES PIVOTS AROUND AND PULLS THE UPPER
LOW THAT HAS BEEN SITUATED OVER THE PACIFIC NORTHWEST INTO THE
NORTHWEST FLOW...BREAKING DOWN THE WESTERN CONUS RIDGE. THIS SETS
THE STAGE FOR COOLER TEMPS...UPPER 70S AND LOWER 80S...AND
INCREASED PCPN CHANCES AS A NUMBER OF COLD FRONTS MOVE THROUGH THE
FA.

.AVIATION...

FRONT ALREADY THROUGH KVTN...AS WINDS HAVE SHIFTED TO THE NORTH.
THIS IS EXPECTED TO KEEP KVTN VFR THE NEXT 24 HOURS. WILL SEE SOME
MID/HIGH CLOUDS...HOWEVER RAIN IS EXPECTED TO REMAIN SOUTH OF THE
TERMINAL.

GENERALLY VFR CONDITIONS THE NEXT 24 HOURS FOR KLBF...EXCEPT WITHIN
ANY THUNDERSTORM...WHICH MAY DROP VSBY/CIGS TO MVFR OR IFR. KLBF IS
STILL SOUTH OF THE FRONT...AND HAS A CHANCE FOR THUNDERSTORMS TO
IMPACT THE TERMINAL SITE. WHILE THERE IS A HIGH CHANCE OF STORMS
DEVELOPING OVER WESTERN AND CENTRAL NEBRASKA THIS AFTERNOON...DUE TO
SCT COVERAGE...HAVE DETERMINED TO KEEP OUT OF TAF AT THIS TIME. WILL
MONITOR CLOSELY AND UPDATE WHEN/IF THUNDERSTORMS ARE EXPECTED TO
IMPACT THE TERMINAL SITE. OVERNIGHT A SECOND ROUND WILL BE POSSIBLE
AT KLBF DUE TO THE LOW LEVEL JET...HOWEVER COVERAGE TO BE LESS THAN
DURING THE EVENING EVENT. AGAIN HAVE CB CIGS DURING BEST CHANCE OF
OCCURRENCE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...DDB
AVIATION...MASEK
Hazardous weather outlook, Jul 24, 1:32 PM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT FRI JUL 24 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-252045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT FRI JUL 24 2009 /232 PM MDT FRI JUL 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SURFACE FRONT WILL SLOWLY MOVE SOUTH THIS EVENING ACROSS
SOUTHWESTERN AND CENTRAL NEBRASKA. UNSTABLE CONDITIONS EXIST ALONG
AND AHEAD OF THE FRONT...AND ARE FAVORABLE FOR THUNDERSTORM
DEVELOPMENT. WIND PROFILES ALSO SUGGESTS AT LEAST ISOLATED SEVERE
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT. THE HIGHEST THREAT FOR SEVERE
WEATHER WILL BE ALONG AND SOUTH OF INTERSTATE 80.

ISOLATED EARLY MORNING THUNDERSTORMS ALSO LOOK POSSIBLE ACROSS
THE SANDHILLS INTO SOUTHWEST NEBRASKA...BUT ARE NOT EXPECTED TO BE
SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE NEXT CHANCE FOR THUNDERSTORM DEVELOPMENT LOOKS TO ARRIVE
SUNDAY NIGHT INTO MONDAY AS ANOTHER BOUNDARY WILL DROP INTO
NEBRASKA ALONG WITH FAVORABLE UPPER LEVEL SUPPORT. THIS FRONT
WILL USHER IN COOLER AIR FOR THE MIDDLE OF NEXT WEEK...HOWEVER
SEVERAL UPPER LEVEL DISTURBANCES MOVING ACROSS THE PLAINS WILL
CONTINUE TO BRING THE CHANCE FOR THUNDERSTORMS NEARLY EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deuel

When
July 24, 6:20 PM MST
Where
Deuel County, 7.58 mi NNW of Chappell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.200, -102.530

Strong winds gusts broke off 5 inch diameter tree limbs.

Thunderstorm Wind, Deuel

When
July 24, 7:05 PM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
60 kt (69 mph) measured gust
Reported by
COOP Observer
Coordinates
41.060, -102.070

A cooperative observer measured a 69 mph thunderstorm wind gust.

Thunderstorm Wind, Chase

When
July 24, 7:53 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

The automated observing system at the Imperial airport reported a wind gust of 51 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187579, 187580, 187581.